Are there Risks of Using Butorphanol?
Butorphanol (butorphanol tarate or Stadol) belongs to the opiate class of drugs and is designed primarily for the control of the perception of pain.
Drugs in this class are typically used as analgesics for chronic pain or surgical pain, as cough suppressants, as anti-diuretics, and for other uses. These drugs are associated with a number of specific risks that can relate to medicinal use or abuse.
The World Health Organization (WHO) has listed a number of side effects associated with medicinal use of butorphanol. These are potential side effects that are associated with medicinal use, and obviously, individuals who abuse butorphanol and take it in much larger amounts than intended, or use it more frequently than intended, will risk more serious manifestations of these side effects. Abuse of the drug could lead to any of these side effects occurring as more intense manifestations or for lengthier periods of time.
According to WHO and a more recent article published in Physical Medicine and Rehabilitation Clinics of North America, potential side effects associated with butorphanol by domain include:
- Respiratory effects: Use of butorphanol is associated with respiratory suppression and decreased absorption of oxygen in the system. This can result in a number of potential deleterious effects in chronic users and worsening of existing respiratory conditions, such as COPD (chronic obstructive pulmonary disease). Individuals who overdose on this drug may be at risk for organ and brain damage associated with decreased oxygen supplies to the organs.
- Gastrointestinal effects: The most common gastrointestinal effects include constipation, nausea, vomiting, and stomach cramps.
- Cardiovascular effects: Decreased blood pressure, irregular heartbeat, and chest pains were the most common cardiovascular side effects.
- Cognitive and emotional effects: Individuals report feeling euphoria, sedation, lethargy, difficulty concentrating, anxiety, confusion, dizziness, and headache.
- Overdose: There are numerous cases of butorphanol overdose on record, and there are several recorded fatalities.
- Others: It appears that some individuals may develop nosebleeds, sneezing, or hoarseness with a nasal spray. Some individuals may develop allergic reactions, and others may develop issues with sleeping.
Some rare symptoms include the development of seizures, hallucinations, and/or delusions.
Abuse and Physical Dependence
Perhaps one of the most significant risks of using butorphanol is the development of physical dependence on the drug and/or the development of a substance use disorder. WHO reported that after the drug’s approval, there were 35 emergency room incidents related to abuse of butorphanol, and in 1996, this number increased to 239. The number of emergency department visits declined significantly following the Drug Enforcement Administration’s classification of butorphanol as a Schedule IV substance, thus controlling its distribution. Stadol was discontinued recently and only generic forms of butorphanol remain available; however, the drug is still relatively difficult to obtain. Nonetheless, it can be a drug of abuse.
Individuals who develop substance use disorders to opiate drugs like butorphanol risk experiencing a number of the detrimental effects to their health, relationships, occupation, goals, and other important areas of life.
Some potential signs of the development of a substance use disorder as a result of abusing butorphanol include:
- Needing more butorphanol to achieve the effects that were once achieved at lower doses (tolerance)
- Feeling ill, anxious, achy, depressed, and irritable when one cannot use butorphanol (withdrawal)
- Having cravings for butorphanol
- Regularly finding that one uses more butorphanol than originally intended
- Regularly using butorphanol for longer periods of time than originally intended
- Despite wishing to stop using butorphanol or significantly cut down on use, being unable to do so
- Continuing to use butorphanol in spite of negative effects associated with its use, such as issues with work, school, personal relationships, finances, etc.
- Spending a great deal of time trying to get butorphanol
- Spending a great deal of time recovering from the effects of using butorphanol
- Using butorphanol to cope with everyday stressors or life events
- Failing to fulfill personal obligations as a result of butorphanol use
- Mixing butorphanol with other drugs of abuse, such as alcohol, cannabis, narcotic medications, etc.
Attempting to “control” one’s own substance use disorder without outside assistance is often an exercise in futility. Individuals who have developed an opioid use disorder as result of abusing butorphanol should seek the assistance of a qualified substance use disorder treatment program. The process of recovery from a substance use disorder will include various facets.
- An initial and thorough assessment of one’s physical health and psychological wellbeing generally commences the program.
- Clients are often placed in a structured medically supervised withdrawal management program to assist in successfully negotiating the withdrawal process from butorphanol. Such a program will include medical management of the withdrawal symptoms (often consisting of medically supervised administration of opioid replacement medications such as Suboxone and/or the use of a tapering strategy), treatment of any co-occurring psychological disorders such as depression or anxiety, and treatment of any medical conditions that can interfere with the recovery process. For most individuals, an inpatient withdrawal management program is ideal; however, not everyone is able to afford inpatient treatment, and intensely supervised outpatient treatment for withdrawal management is an option in some cases.
- Once the withdrawal management process is complete, the individual should enroll in a long-term professional substance use disorder treatment program that includes therapy and counseling, social support, and psychoeducation. These interventions can be administered on an individual basis, group basis, or as a combination of individual and group treatment. If the individual has a co-occurring psychological disorder, this should also be treated concurrently in the substance use recovery program.
- While the individual is in recovery for their substance use disorder, they should also continue medical management of other co-occurring psychological disorders and medical conditions.
- The individual should seek to become involved in social support groups, such as community groups, 12-Step groups, peer support groups, community restoration programs, etc.
Recovery will be far more successful if the individual approaches the recovery process as a long-term endeavor. Many individuals continue in aspects of their recovery for life, such as continuing to attend 12-Step meetings, community health groups, and psychoeducation groups, and participating in volunteer work in the community.